Alert archive / Alabama / River Flood Warnings in 2020

River Flood Warning 89, NWS Mobile, AL

September 15, 2020Clarke County, Monroe County, Wilcox County, Alabama

NWS Mobile, AL issued this river flood warning at Sep 15, 2020, 11:03 AM CDT for Clarke County, Monroe County, Wilcox County, Alabama. It took effect at Sep 19, 2020, 8:42 AM CDT. It was in force for 17 days.

The area

The outline as issued.

The facts

Issued
Sep 15, 2020, 11:03 AM CDT (16:03 UTC)
In effect from
Sep 19, 2020, 8:42 AM CDT
Expired
Oct 6, 2020, 11:03 AM CDT
In force
17 days
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Clarke County, AL, Monroe County, AL, Wilcox County, AL

The radar

The Mobile radar (KMOB), 111 km from the middle of the area, began a volume at 16:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Alabama River near Claiborne Dam (CLBA1). The gauge peaked at 26.42 ft at Sep 18, 2020, 9:00 PM CDT.

actionminormoderate204009/1509/1609/1709/1809/1909/2009/2109/2209/2309/2409/2509/2609/2709/2809/2909/3010/0110/0210/0310/0410/0510/0610/07
Action stage
35 ft
Minor stage
42 ft
Moderate stage
48 ft
Major stage
52 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02428401, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

402 
WGUS44 KMOB 151603
FLWMOB

BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Mobile AL
1103 AM CDT Tue Sep 15 2020

...The National Weather Service in Mobile AL has issued a Flood 
Warning for the following river in Alabama...

  Alabama River Near Millers Ferry Dam affecting Wilcox, Monroe and 
  Dallas Counties.

  Alabama River Near Claiborne Dam affecting Clarke, Wilcox and 
  Monroe Counties.

For the Alabama River...including Millers Ferry Dam, Claiborne Dam...
Minor flooding is forecast.

Additional information is available at www.weather.gov.

The next statement will be issued as updates occur.

&&


ALC047-099-131-160415-
/O.NEW.KMOB.FL.W.0088.200918T1147Z-000000T0000Z/
/MRFA1.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1103 AM CDT Tue Sep 15 2020

The National Weather Service in Mobile has issued a

* Flood Warning for
  the Alabama River Near Millers Ferry Dam.
* From Friday morning until further notice.
* At 10:30 AM CDT Tuesday the stage was 34.9 feet.
* Flood stage is 66.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage Friday 
  morning and continue rising to a crest of 71.3 feet Sunday 
  morning. Additional rises are possible thereafter.


&&

LAT...LON 3215 8726 3205 8719 3203 8732 3184 8738
      3184 8756 3215 8749

$$

ALC025-099-131-160415-
/O.NEW.KMOB.FL.W.0089.200919T1342Z-000000T0000Z/
/CLBA1.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1103 AM CDT Tue Sep 15 2020

The National Weather Service in Mobile has issued a

* Flood Warning for
  the Alabama River Near Claiborne Dam.
* From Saturday morning until further notice.
* At 9:00 AM CDT Tuesday the stage was 13.8 feet.
* Flood stage is 42.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage 
  Saturday morning and continue rising to a crest 45.5 feet Sunday 
  morning. Additional rises are possible thereafter.


&&

LAT...LON 3184 8756 3184 8738 3146 8753 3114 8786
      3114 8797 3150 8766

$$
3 follow-up statements
008 
WGUS84 KMOB 160248
FLSMOB

Flood Statement
National Weather Service Mobile AL
948 PM CDT Tue Sep 15 2020

...The Flood Warning continues for the following river in Alabama...

  Alabama River Near Claiborne Dam affecting Clarke, Wilcox and 
  Monroe Counties.

For the Alabama River...including Millers Ferry Dam, Claiborne Dam...
Minor flooding is forecast.

Additional information is available at www.weather.gov.

The next statement will be issued as changes warrant.

&&


ALC025-099-131-161500-
/O.CON.KMOB.FL.W.0089.200919T1342Z-000000T0000Z/
/CLBA1.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
948 PM CDT Tue Sep 15 2020

...The Flood Warning remains in effect...

The Flood Warning continues for
  the Alabama River Near Claiborne Dam.
* From Saturday morning until further notice.
* At 7:00 PM CDT Tuesday the stage was 13.0 feet.
* Flood stage is 42.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage 
  Saturday morning and continue rising. It will then rise to 45.5 
  feet Sunday morning. Additional rises are possible thereafter.
* At 43.0 feet...access to Eureka Landing community stops, with 
  access cut off.  At 42.0 feet...Water begins to innundate the 
  Eureka Landing community.
* Flood History...This crest compares to a previous crest of 45.6 
  feet on 03/06/1997.


&&

LAT...LON 3184 8756 3184 8738 3146 8753 3114 8786
      3114 8797 3150 8766

$$

JW
877 
WGUS84 KMOB 161504
FLSMOB

Flood Statement
National Weather Service Mobile AL
1004 AM CDT Wed Sep 16 2020

...The Flood Warning is cancelled for the following river in 
Alabama...

  Tombigbee River Near Leroy affecting Clarke and Washington 
  Counties.

...The Flood Warning continues for the following rivers in Alabama...

  Bayou Sara At Saraland affecting Mobile County.

  Alabama River Near Millers Ferry Dam affecting Wilcox, Monroe and 
  Dallas Counties.

  Alabama River Near Claiborne Dam affecting Clarke, Wilcox and 
  Monroe Counties.

ALC025-129-161615-
/O.CAN.KMOB.FL.W.0084.200917T1800Z-200916T1504Z/
/LRYA1.N.ER.700125T2031Z.700125T2031Z.700125T2031Z.NO/
1004 AM CDT Wed Sep 16 2020

...The Flood Warning for the Tombigbee River Near Leroy has been 
cancelled...

The Flood Warning is cancelled for
  the Tombigbee River Near Leroy.
* At 9:00 AM CDT Wednesday the stage was 2.8 feet.
* Flood stage is 24.0 feet.
* Forecast...The river is expected to rise to a crest of 6.1 feet 
  early Friday afternoon, and remain below flood stage.


&&

LAT...LON 3160 8810 3160 8804 3149 8786 3114 8792
      3114 8802 3149 8793

$$

ALC097-170315-
/O.EXT.KMOB.FL.W.0077.000000T0000Z-200919T0300Z/
/SARA1.2.ER.200916T0125Z.200917T0600Z.200918T2100Z.NO/
1004 AM CDT Wed Sep 16 2020

...The Flood Warning is now in effect until late Friday evening...

The Flood Warning continues for
  the Bayou Sara At Saraland.
* Until Friday evening.
* At 9:30 AM CDT Wednesday the stage was 2.0 feet.
* Flood stage is 4.0 feet.
* Moderate flooding is forecast.
* Forecast...The river will rise above flood stage to 6.2 feet just 
  after midnight tonight. It will then fall below flood stage Friday 
  afternoon and remain below flood stage.
* Impact...At 6.0 feet, Flooding of residences in the area will 
  occur.
* Flood History...This crest compares to a previous crest of 6.0 
  feet on 06/08/2020.


&&

LAT...LON 3083 8807 3083 8805 3085 8805 3087 8803
      3087 8802 3082 8804 3081 8806 3082 8807

$$

ALC047-099-131-170315-
/O.CON.KMOB.FL.W.0088.200918T1147Z-000000T0000Z/
/MRFA1.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1004 AM CDT Wed Sep 16 2020

...The Flood Warning remains in effect...

The Flood Warning continues for
  the Alabama River Near Millers Ferry Dam.
* From Friday morning until further notice.
* At 9:30 AM CDT Wednesday the stage was 35.8 feet.
* Flood stage is 66.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage Friday 
  evening to 67.1 feet. It will then fall below flood stage Saturday 
  evening.
* Impact...at 76.0 feet...Cobbs Landing boat launch begins to flood. 
  at 68 feet...Millers Ferry Park begins to flood.
* Flood History...This crest compares to a previous crest of 71.5 
  feet on 11/15/2009.


&&

LAT...LON 3215 8726 3205 8719 3203 8732 3184 8738
      3184 8756 3215 8749

$$

ALC025-099-131-170315-
/O.CON.KMOB.FL.W.0089.200919T1342Z-000000T0000Z/
/CLBA1.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1004 AM CDT Wed Sep 16 2020

...The Flood Warning remains in effect...

The Flood Warning continues for
  the Alabama River Near Claiborne Dam.
* From Saturday morning until further notice.
* At 8:00 AM CDT Wednesday the stage was 15.2 feet.
* Flood stage is 42.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage 
  Saturday evening to 42.9 feet. The river will fall below flood 
  stage Saturday evening.
* Impact...at 42.0 feet...water begins to inundate the Eureka 
  Landing Community.
* Flood History...This crest compares to a previous crest of 45.6 
  feet on 03/06/1997.


&&

LAT...LON 3184 8756 3184 8738 3146 8753 3114 8786
      3114 8797 3150 8766

$$
713 
WGUS84 KMOB 170158
FLSMOB

Flood Statement
National Weather Service Mobile AL
858 PM CDT Wed Sep 16 2020

...The Flood Warning is cancelled for the following rivers in 
Alabama...

  Alabama River Near Millers Ferry Dam affecting Wilcox, Monroe and 
  Dallas Counties.

  Alabama River Near Claiborne Dam affecting Clarke, Wilcox and 
  Monroe Counties.

ALC047-099-131-170300-
/O.CAN.KMOB.FL.W.0088.200918T1147Z-200917T0158Z/
/MRFA1.1.ER.700125T2031Z.700125T2031Z.700125T2031Z.NO/
858 PM CDT Wed Sep 16 2020

...The Flood Warning for the Alabama River Near Millers Ferry Dam 
has been cancelled...

The Flood Warning is cancelled for
  the Alabama River Near Millers Ferry Dam.
* At 8:45 PM CDT Wednesday the stage was 38.4 feet.
* Flood stage is 66.0 feet.
* Forecast...The river is expected to rise to a crest of 64.7 feet 
  Saturday evening.


&&

LAT...LON 3215 8726 3205 8719 3203 8732 3184 8738
      3184 8756 3215 8749

$$

ALC025-099-131-170300-
/O.CAN.KMOB.FL.W.0089.200919T1342Z-200917T0158Z/
/CLBA1.1.ER.700125T2031Z.700125T2031Z.700125T2031Z.NO/
858 PM CDT Wed Sep 16 2020

...The Flood Warning for the Alabama River Near Claiborne Dam has 
been cancelled...

The Flood Warning is cancelled for
  the Alabama River Near Claiborne Dam.
* At 8:00 PM CDT Wednesday the stage was 17.5 feet.
* Flood stage is 42.0 feet.
* Forecast...The river is expected to rise to a crest of 39.8 feet 
  early Monday morning.


&&

LAT...LON 3184 8756 3184 8738 3146 8753 3114 8786
      3114 8797 3150 8766

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this river flood warning went out at Sep 15, 5:55 AM CDT, 5 hours 8 minutes earlier.

Area forecast discussion, Sep 15, 5:55 AM CDT, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
555 AM CDT Tue Sep 15 2020

.AVIATION...
12Z issuance...Outer bands from Hurricane Sally are rotating
westward and impinging/expanding over the Gulf coast this
morning. As bands continue to rotate in off the Gulf in the near
term, expect cigs to lower to MVFR/IFR categories and vsby can be
quickly reduced to IFR categories with the passage of better
defined rain-bands. In addition to very heavy rain, hazards to
approaches and departures will be strong wind gusts in convective
bands. Some of the bands can contain tornadoes. /10

&&

.PREV DISCUSSION... /issued 447 AM CDT Tue Sep 15 2020/

NEAR TERM UPDATE /Now Through Wednesday/...Hurricane Sally was
located about 90 miles south of the east end of Dauphin Island and
is crawling west northwest at ~ 2 mph. Bursts of deep
convection/cold cloud tops to between -80C/-85C continue at the core
of the hurricane, but comes in cycles and has not persisted for any
substantial length of time. The lack of persistence is due to
upwelling of cooler oceanic water to the surface due to Sally's slow
forward speed and entrainment of drier air at mid-levels. Northeast
of Sally's center, radar data indicates a strong convective band
with embedded supercells rotating westward over the coastal waters.
With these supercells, doppler radar storm relative velocities have
shown rotating couplets which is an indication of an increased
tornado threat as the band pivots up near the coast this morning.
This is supported by 0-1 KM storm relative helicity values aligned
along the outer band which range from 250 to 500 M2/S2; these values
are intersecting the coast. Sally's center though was ragged
since Monday evening but seems to have achieved a better
representation early this morning. Even so, latest discussions
from the National Hurricane Center indicate that Sally is coming
into an area of moderate to high mid to upper level shear.
Considering this the forecast intensity has been lowered. Little
change has occurred in the track approach to the coast, but what
has changed is at a slower forward speed per the 15.09Z advisory.
The official forecast now has Sally crossing coastal Mobile county
late Wednesday morning at category one strength but gusts could
still achieve category two strength. Considering this, Hurricane
force winds remain likely Tuesday night and Wednesday for Mobile
and Baldwin counties. But Sally's wind field is forecast to
weaken/shrink rapidly soon after landfall.

Conditions are expected to deteriorate today as more organized
outer rainbands lash the Gulf coast with tropical storm force
winds and very heavy rainfall. These bands will spread further
northwest and northward through the course of the day bringing
tropical storm force wind gusts to portions of the interior. Sally
begins re-curvature into the day Wednesday with the core moving
up across the Mobile/Tensaw River Valleys late in the day,
progressing northeast into the interior of southwest AL by
evening. In addition to evolving life threatening storm surge,
dangerously high breaking waves/high surf will likely result in
coastal erosion. Other impacts will be deadly rip currents and
dangerous torrential rainfall which will likely result in life
threatening flash flooding. The tornado threat will also be on the
increase.

It is extremely important to stay vigilant and have an action plan
in place as short term adjustments to track and intensity can still
occur. Therefore, please make sure to continue to check our web-page
(weather.gov/mob) as well as the National Hurricane Center
(www.hurricanes.gov) for the latest updates and information on
Hurricane Sally. /10

SHORT TERM /Wednesday night Through Friday night/...Sally's
prolonged torrential rain could potentially reach historic levels.
Forecasters continue to advertise 15 to 20 inches over the southern
portions of the I-65 corridor including Mobile/Baldwin counties to
the Florida Panhandle. Localized higher amounts of up to 30
inches is possible when all is said and done. Stages along many
rivers will be responding to this, forecast to go into moderate to
major flood. The wind field shrinks rapidly as Sally weakens to a
Tropical Depression while lifting over the far northeast zones
early Thursday morning. Although the remnants of Sally will be
moving away, up across eastern AL/western GA Thursday, it is
likely that rain will linger through the day on Thursday. Will
take awhile for the Gulf to calm down with high surf and life
threatening rip currents likely to persist into the end of the
week. In the wake of Sally, an upper trof will be aligned
northeast to southwest from the TN Valley to along the TX coast
and western Gulf. At the same time, a weak front settles across
the Carolinas to the Lower MS River Valley. Southeast of the
boundary and upper trof, enough deep moisture remains to maintain
the potential for isolated to scattered showers and storms Friday.

Daytime highs Thursday and Friday, in the upper 70s to lower 80s,
will be well below climatology normals. There are indications that
the front will make passage Friday night with overnight lows
trending downward a few degrees. In fact, the cooler numbers in the
short term, in the mid 60s, are positioned over the interior
northwest zones. /10

EXTENDED TERM /Saturday Through Tuesday/...Global spectral models
show mid-level trough from the Appalachians to the TX coast Saturday
slipping southward by the early half of next week. Rain chances
lower to 10% or less over the interior but will keep a small PoP
going over the coast. After Sally, will look forward to a more
settled/quieter pattern. The significant rainfall and runoff from
Sally in the near and short term periods will keep local river
stages high with moderate to major river flooding continuing over
many rivers in the local Hydrologic Service Area. A high risk of
rip currents will likely linger into the weekend. /10

MARINE...Dangerous conditions to continue over the marine area
with Hurricane Sally. /10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through Thursday morning for ALZ051>060-
     261>266.

     Tropical Storm Warning for ALZ051>053.

     Storm Surge Warning for ALZ261-263>266.

     Hurricane Warning for ALZ261>266.

     Tropical Storm Watch for ALZ054>056-059.

     High Rip Current Risk through Thursday morning for ALZ265-266.

     High Surf Warning until 6 PM CDT Wednesday for ALZ265-266.

FL...Flash Flood Watch through Thursday morning for FLZ201>206.

     Tropical Storm Warning for FLZ205-206.

     Storm Surge Warning for FLZ202-204-206.

     Hurricane Warning for FLZ201>204.

     High Rip Current Risk through Thursday morning for FLZ202-204-
     206.

     High Surf Warning until 6 PM CDT Wednesday for FLZ202-204-206.

MS...Flash Flood Watch through Thursday morning for MSZ067-075-076-
     078-079.

     Tropical Storm Warning for MSZ067-075-076.

     Hurricane Warning for MSZ078-079.

GM...Tropical Storm Warning for GMZ635-636.

     Hurricane Warning for GMZ630>634-650-655-670-675.

&&

This product is also available on the web at:
http://weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 3:17 AM CDTSpecial Marine WarningMOB88 min
Sep 15, 4:44 AM CDTSpecial Marine WarningMOB91 min
Sep 15, 6:17 AM CDTSpecial Marine WarningMOB59 min
Sep 15, 7:32 AM CDTSpecial Marine WarningMOB88 min
Sep 15, 9:04 AM CDTSpecial Marine WarningMOB61 min
Sep 15, 9:59 AM CDTSpecial Marine WarningMOB91 min
Sep 15, 10:51 AM CDTRiver Flood WarningMOBEscambia54 hr
Sep 15, 10:52 AM CDTRiver Flood WarningMOBCovington, Escambia21 days
Sep 15, 10:55 AM CDTRiver Flood WarningMOBCovington, Crenshaw, Escambia5 days
Sep 15, 11:03 AM CDTRiver Flood WarningMOBDallas, Monroe, Wilcox21 days
Sep 15, 12:14 PM CDTSpecial Marine WarningMOB91 min
Sep 15, 1:56 PM CDTSpecial Marine WarningMOB94 min
Sep 15, 3:35 PM CDTFlash Flood WarningMOBBaldwin8 hr
Sep 15, 5:09 PM CDTFlash Flood WarningMOBMobile8 hr
Sep 15, 5:49 PM CDTFlash Flood WarningMOBBaldwin5 hr

Nearby

River Flood Warnings in Alabama, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.